Wisconsin, 2001

Flooding in Wisconsin, April 11 to 16, 2001

April 11 to 16, 2001 · NWS MKX · 2 events in 2 counties and zones

Recent heavy rainfalls caused widespread flooding of creeks, streams, and rivers in Sauk County, and the western part of Columbia County. 80 inches of rain fell on April 11th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Recent heavy rainfalls caused widespread flooding of creeks, streams, and rivers in Sauk County, and the western part of Columbia County. In the city of Rock Springs (Sauk Co.), 1.80 inches of rain fell on April 11th. In nearby Wisconsin Dells (Columbia Co.), 1.21 inches was measured. This rain fell on top of saturated soils. Fencing around the Mirror Lake dam sluiceway was damaged by the high water levels. Mirror Lake is located southwest of Lake Delton in northeastern Sauk County. In addition, boat docks located at the confluence of Dells Creek and the Wisconsin River in Sauk County were completely under water. Clogged storm sewers in the Lake Delton area caused water to back up and flood local roads. The Blackhawk are of Portage also had flooding, which typically occurs when the Wisconsin River at Portage reaches the 18-foot level. The Wisconsin River crested at 18.12 feet in Portage at 0630CST on April 13, 2001, 1.12 feet above flood stage. This crest can be considered as a 5-year flood. It was still around the 18-foot level until April 16th. A couple lowland roads in Portage were temporarily closed on April 11th during the heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 11, 2:29 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 11, 2:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 PM CDT WED APR 11 2001

FORECAST FOCUS ON CHANCES FOR SVR WX...FLOODING AND STG WINDS LT
TNGT INTO THU.

AFTN 88D RADAR SHOWING AN INCRS IN INTENSITY AND CVRG OVR SRN WI
ATTM. IT WUD APPEAR THAT BEST CHC FOR ANYTHING SVR WUD COME DURG
THE RMNDR OF THIS AFTN AND INTO THE ERLY EVE. HWVR...UNSTBL INDICES
FOR MSN AND MKE CONT INTO LT TNGT. ETA AND NGM IN GNRL AGRMNT THAT
BEST QPF OVR WITH BY 00Z TNGT...ALTHO AVN MODEL CONTS BROAD AREA
OF 1/4-1/2 INCH ACCUMS INTO THE 00-06Z PD. WITH STG LO PROGGD TO MV
NEWD INTO SRN MN TNGT AND SVR WX TO OUR SW WL KEEP WORDING FOR PSBL
SVR WX AND LCLY HVY RAIN (WHICH IS BASICALLY WHAT HAS HAPPENED DURG
PAST 8 HRS). RIVERS AND STREAMS ARE RESPONDING TO RAINFALL AND FLOOD
WARNINGS LIKELY TO XPND FOR VARIOUS RIVERS OVR TIME. WITH FAST CELL
MVMNT OF 40-45 KTS AND OUTFLOW WINDS FROM TSTMS WL OCNLY BRING DOWN
STGR WINDS ALFT TO PRODUCE DAMAGING WINDS THIS AFTN AND EVE.

AS STG SFC LO CONTS TO VCNTY NW WI BY 12Z THU...THE STG GRAD WINDS
WL COME UP OVRNGT WITH LACK OF LO LVL INVERSION. WITH ARRIVAL AND
CONTINUATION LLJ INTO THU...COMBO OF GRAD AND MIXING DOWN OF STRGR
WINDS WL LIKELY LEAD TO WIND ADV SITUATION FOR THU. MORE CLDS AND
LO LVL RH WL OFFSET THIS SMWHT AND THU SCENARIO DOES NOT APPEAR TO
BE AS STG AS LAST SAT HIGH WIND EVENT.

LOOK AT H850 SHOWS DVLPG CAA PTRN SETTING UP ON THU AS WINDS WRAP
ARD LO WITH TEMPS REBOUNDING MODESTLY DURG THE DAY. NEW GUID 3 HRLY
TEMPS LOOK RNSBL. WL KEEP SML POP FOR THU IN WRAPARD.

LESSENING WINDS THU NGT WITH TEMPS DROPPING BACK INTO 30S. THEN
PTSNY FRI WITH PSBL BREEZY CONDS ALTHO NOT SURE ENUF TO MENTION
FOR NOW. ANOTHER LO COMING OUT OF THE WEST MAY BRING MORE CLDS AND
SHWRS FOR FRI NGT.

XTNDD FCST...THE CHC FOR PRECIP CONTS INTO SAT INTO MON BUT NO MAJOR
SYSTM XPCTD IN NW FLO...THEN QUIET WX.

RECENT RADAR TRENDS OF CONTD FLOW OF RAIN AND STORMS INTO SRN WI THIS
EVE HAS MADE ISSUANCE OF FLASH FLOOD WATCH NECESSARY...CONSIDERING
PRECIP WE HAVE ALREADY RCVD AND LO FLASH FLOOD GUID.

.MKX...FLASH FLOOD WATCH ENTIRE CWA UNTIL MIDNIGHT...

In the hours before

Special weather statement, Apr 11, 10:03 AM CST, 4 hours 57 minutes before
WIZ046-047-051-052-056>060-062>072-120600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1103 AM CDT WED APR 11 2001

...SPECIAL WEATHER STATEMENT...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY PRODUCE HEAVY RAINS. STRONG SOUTHWEST
WINDS ARE EXPECTED AFTER MIDNIGHT ASSOCIATED WITH AN INTENSE LOW.

DISCUSSION...
AN INTENSE LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS IS EXPECTED
TO REACH SOUTHERN MINNESOTA TONIGHT.  A WARM FRONT ACROSS NORTHERN
ILLINOIS WILL MOVE NORTHWARD THROUGH ALL OF SOUTHERN WISCONSIN BY
EVENING. A WARM AND UNSTABLE AIRMASS WILL THEN BE IN PLACE AND WILL
PROVIDE THE NECESSARY FUEL FOR THUNDERSTORMS AHEAD OF A FRONTAL
SYSTEM EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AROUND MIDNIGHT.
DAMAGING WINDS ARE THE MOST LIKELY EVENT...BUT ISOLATED TORNADOES
WOULD BE POSSIBLE.

ONCE THE THUNDERSTORM THREAT ENDS...STRONG SOUTHWEST WINDS OF 20 TO
30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED AFTER MIDNIGHT AND
THURSDAY MORNING.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sauk

When
April 11, 3:00 PM CST to April 16, 12:00 PM CST
Where
Sauk forecast zone
Reported by
NEWSPAPER
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Flood, Columbia

When
April 11, 3:00 PM CST to April 16, 12:00 PM CST
Where
Columbia forecast zone
Reported by
NEWSPAPER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240417, 5240418.